MAUDE Adverse Event Report: COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS

COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS
Catalog Number PTA5-35-80-8-4.0
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Codes Diminished Pulse Pressure (2606); No Code Available (3191)
Date of Event 02/05/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).This report includes information known at this time. a follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that during a common iliac artery angioplasty from a cross-over aortic bifurcation, the advance 35 lp low profile balloon catheter ruptured circumferentially at an inflation pressure of approximately 14- 15 atmosphere (atm) inside of the patient's anatomy.It was noted that the patient's vessel was heavily calcified; the customer stated that the rupture was due to the calcification.The balloon catheter was attempted to be removed through another manufacturer's six (6) fr sheath; however, only the proximal portion of the balloon was retrieved.The distal portion remained on the amplatz wire guide, and was unable to be removed through the sheath.Another manufacturer's seven (7) fr sheath was advanced over the wire guide and remaining distal balloon portion, and the retrieval was successfully completed.The site was closed using another manufacturer's suture closing device; no further intervention was required.The patient experienced blood loss and a blood pressure drop to fifty (50) during the sheath exchange and retrieval.A cook sphere inflation device was used during the procedure.Angulation of approximately thirty (30) degrees was noted.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Investigation ¿ evaluation.A review of the dimensional verification, complaint history, device history record, instructions for use (ifu), manufacturing instructions, quality control, and a visual inspection of the returned device were conducted during the investigation.The visual inspection of the returned device confirmed that the balloon catheter was separated into two segments.The balloon had ruptured longitudinally and circumferentially.Additionally, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.A review of the device history record confirmed the lot was shipped meeting all finished good release criteria.It should be noted there were no other reported complaints for this lot number.The device is shipped with an ifu which states: warnings: do not exceed rated burst pressure.Rupture of balloon may occur.Adhere to balloon inflation pressure parameters in the compliance card insert.Over-inflation may cause rupture of the balloon, with resultant damage to the vessel wall.Use of a pressure gauge is recommended to monitor inflation pressures.Based on the information provided, the examination of the returned product, and the results of our investigation, the root cause was determined to be related to the over inflation of the balloon catheter, with patient anatomy as a contributing factor to the device failure.Measures are being conducted to address this failure mode.We will continue to monitor for similar complaints.Per the quality engineering risk assessment, no further action is required.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Investigation ¿ evaluation.A review of the dimensional verification, complaint history, device history record, instructions for use (ifu), manufacturing instructions, quality control, and a visual inspection of the returned device were conducted during the investigation.The visual inspection of the returned device confirmed that the balloon catheter was separated into two segments.The balloon had ruptured longitudinally and circumferentially.Additionally, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.A review of the device history record confirmed the lot was shipped meeting all finished good release criteria.It should be noted there were no other reported complaints for this lot number.The device is shipped with an ifu which states: warnings: do not exceed rated burst pressure.Rupture of balloon may occur.Adhere to balloon inflation pressure parameters in the compliance card insert.Over-inflation may cause rupture of the balloon, with resultant damage to the vessel wall.Use of a pressure gauge is recommended to monitor inflation pressures.Based on the information provided, the examination of the returned product, and the results of our investigation, the root cause was determined to be related to the over inflation of the balloon catheter, with patient anatomy as a contributing factor to the device failure.Measures are being conducted to address this failure mode.We will continue to monitor for similar complaints.Per the quality engineering risk assessment, no further action is required.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
ADVANCE 35 LP LOW PROFILE BALLOON CATHETER
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7288511
Report Number1820334-2018-00396
Device Sequence Number11324997
Product Code DQY
UDI-Device Identifier10827002523590
UDI-Public(01)10827002523590(17)200519(10)7926906
Combination Product (Y/N)N
Initial Reporter CountryGB
PMA/510(K) Number
K091527
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/01/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberPTA5-35-80-8-4.0
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 02/05/2018
Supplement Date Received by Manufacturer05/17/2018
Initial Report FDA Received Date02/22/2018
Supplement Report FDA Received Date06/01/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;